Background: Dogs with protein-losing enteropathy (PLE) have previously been reported to present with thromboembolism; however, the prevalence and pathogenesis of hypercoagulability in dogs with PLE have not been investigated so far.
Hypothesis: Dogs with PLE are hypercoagulable compared with healthy control dogs.
Animals: Fifteen dogs with PLE. Thirty healthy dogs served as controls (HC).
Methods: A prospective study was performed including 15 dogs with PLE. All dogs were scored using the canine chronic enteropathy activity index (CCECAI). Thromboelastography (TEG) and other measures of coagulation were evaluated. Recalcified, unactivated TEG was performed and reaction time (R), kinetic time (K), alpha angle (α), and maximum amplitude (MA) values were recorded. Nine dogs were reassessed after initiation of immunosuppressive treatment.
Results: All dogs with PLE in the study were hypercoagulable with decreased R (PLE: median 7.8, range [2.4–11.2]; HC: 14.1 [9.1–20.3]), decreased K (PLE: 2.5 [0.8–5.2]; HC: 8.25 [4.3–13.1]), increased α (PLE: 56.7 [38.5–78.3]; HC: 25.6 [17–42.4]), and increased MA (PLE: 68.2 [54.1–76.7]; HC: 44.1, [33.5–49]) (all P < .001). Median antithrombin (AT) concentration was borderline low in PLE dogs; however, mean serum albumin concentration was severely decreased (mean 1.67 g/dL ± 5.1, reference range 2.8–3.5 g/dL). Despite a significant improvement in serum albumin and CCECAI, all 9 dogs with PLE were hypercoagulable at re-examination.
Conclusions and Clinical Importance: The hypercoagulable state in dogs with PLE cannot be solely attributed to loss of AT. Despite good clinical response to treatment, dogs remained hypercoagulable and could therefore be predisposed to thromboembolic complications.